Alert archive / Idaho / Tornado Warnings in 2022

Tornado Warning 1, NWS Pocatello, ID

September 21, 2022Power County, Idaho

NWS Pocatello, ID issued this tornado warning at Sep 21, 2022, 6:51 PM MDT for Power County, Idaho. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2022, 6:51 PM MDT (00:51 UTC)
Expired
Sep 21, 2022, 7:15 PM MDT
In force
24 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Power County, ID

The radar

The Pocatello radar (KSFX), 49 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 7:00 PM MDTTSTM WND DMG5 Ese Rockland, IDSEVERAL SCATTERED LARGE TREES DAMAGED WITH A FEW DOWN ALONG EAST FORK OF ROCK CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 21, 12:40 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2022-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2022-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1986 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

281 
WFUS55 KPIH 220051
TORPIH
IDC077-220115-
/O.NEW.KPIH.TO.W.0001.220922T0051Z-220922T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pocatello ID
651 PM MDT Wed Sep 21 2022

The National Weather Service in Pocatello has issued a

* Tornado Warning for...
  East central Power County in southeastern Idaho...

* Until 715 PM MDT.
    
* At 651 PM MDT, a severe thunderstorm capable of producing a tornado
  was located over Fort Hall Bannock Peak, or 13 miles southeast of
  Neeley, moving northeast at 40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Fort Hall Bannock Creek Lodge around 710 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4255 11280 4283 11269 4277 11250 4273 11250
      4273 11248 4251 11270
TIME...MOT...LOC 0051Z 205DEG 34KT 4261 11270 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

DMH
1 follow-up statement
448 
WWUS55 KPIH 220111
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
711 PM MDT Wed Sep 21 2022

IDC077-220121-
/O.EXP.KPIH.TO.W.0001.000000T0000Z-220922T0115Z/
Power ID-
711 PM MDT Wed Sep 21 2022

...THE TORNADO WARNING FOR EAST CENTRAL POWER COUNTY WILL EXPIRE AT
715 PM MDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Idaho.

LAT...LON 4255 11280 4283 11269 4277 11250 4273 11250
      4273 11248 4251 11270
TIME...MOT...LOC 0111Z 205DEG 34KT 4275 11261 

$$

DMH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at Sep 21, 1:20 PM MDT, 5 hours 31 minutes earlier.

Area forecast discussion, Sep 21, 1:20 PM MDT, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
120 PM MDT Wed Sep 21 2022

.SHORT TERM...tonight through Thursday night.

Upper low over northern California will move into eastern Oregon
tonight before arriving in western Montana on Thursday. Central
and eastern Idaho is under a favorable area for severe
thunderstorms with over 50kts of 0-6km shear present over the
region. Main severe threat includes large hail and damaging winds,
an isolated tornado due to interaction with the terrain is
possible but not likely because of weak low level shear. A severe
thunderstorms watch is in effect for most of central and east
Idaho into the early evening hours. A cold front will march
through the area this evening, with cooler more stable air
filtering into the region. HREF shows rounds of showers and
thunderstorms moving from southwest to northeast through the
night. Showers and thunderstorms will be possible through the day
tomorrow, mainly across the high country. Storms are moving rather
quickly which will limit the flooding threat, however, given
precipitable water values of greater than 0.75" some heavy
downpours are possible. As these storms advance into the upper
Snake highlands, we expect the rainfall totals to mount through
the night and into Thursday. Rainfall totals of 0.1-0.5" inches
are likely most areas with 0.7-1.5" possible across the greater
Island Park/Driggs areas. Rainfall amounts may vary greatly
depending upon which areas see storms tonight.

13

.LONG TERM...Friday through Wednesday
The extended forecast is looking warm and dry for the most part.
Ridging starts to build back in on Friday and strengthens throughout
the weekend and early next week. We will still be a bit breezy on
Friday as the closed low continues farther north an east with gusts
around 15-25 kts. As the ridge strengthens, our temperatures will
warm into the upper 70s and low 80s by Sunday and stay above average
for this time of the year at least into midweek. Generally speaking,
record highs next week are in the low to mid 80s, so we will be back
in record-high territory with our afternoon highs Monday through
Wednesday. The higher elevations will see highs in the mid to upper
70s. There is a bit of disagreement between the GFS and ECMWF on
timing, but both models show a weak shortwave working its way
through during the late Tuesday/Wednesday time frame. This would
help flatten the ridge a bit ahead of the next potential system
arriving at the end of next week. As that system is outside of the
forecast period and over a week away, there are plenty of
uncertainties with it and for now is just something to watch as
models evolve over the next week. AMM

&&

.AVIATION...18Z Wednesday - 18Z Thursday
Expect showers and thunderstorms through the afternoon, evening, and
overnight into Thursday. Conditions look to stay overall VFR, but
CIGs/VIS will approach and could drop to MVFR when storms pass over
terminals. These storms could produce some good downpours,
lightning, and gusty winds. Some storms could be severe, producing
60+ mph gusts. Outside of storms, gusts around 20-25 kts will be
possible, though gusts from outflow boundaries could be stronger.
While the bulk of the widespread activity looks to wrap up around
12Z Thursday, spotty showers will continue through Thursday before
we dry out completely by Friday morning. AMM

&&

.FIRE WEATHER...A low pressure system and associated cold front
will work through the region tonight. Many areas will see showers
and thunderstorms with widespread wetting rains likely. Isolated
to scattered showers with isolated thunderstorms are possible
Thursday. Gusty winds are likely as well on Thursday with gusts of
20-25 mph possible..

13

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Local storm report, Sep 21, 5:42 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
542 PM MDT WED SEP 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     FORT HALL               43.02N 112.45W
09/21/2022  M48 MPH          BANNOCK            ID   MESONET

            ITD FORT HALL.

&&
Local storm report, Sep 21, 5:44 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
544 PM MDT WED SEP 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     BLACKFOOT               43.19N 112.34W
09/21/2022  M46 MPH          BINGHAM            ID   MESONET

            NOAA ARL FRD.

&&
Special weather statement, Sep 21, 6:02 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Pocatello ID
602 PM MDT Wed Sep 21 2022

IDZ057-220045-
Raft River Region ID-
602 PM MDT Wed Sep 21 2022

...A strong thunderstorm will impact portions of southwestern Oneida
and southeastern Cassia Counties through 645 PM MDT...

At 602 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Juniper, or 22 miles southeast of Malta, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Juniper and Sweetzer Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Idaho.

&&

LAT...LON 4232 11316 4215 11276 4200 11291 4200 11330
TIME...MOT...LOC 0002Z 206DEG 13KT 4202 11316

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DMH
Local storm report, Sep 21, 6:14 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
614 PM MDT WED SEP 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     3 S SPENCER             44.34N 112.19W
09/21/2022  M47 MPH          CLARK              ID   MESONET

            NOAA ARL FRD CHINA POINT.

&&
Local storm report, Sep 21, 6:32 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
632 PM MDT WED SEP 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND GST     12 NE IDAHOME           42.54N 113.21W
09/21/2022  M73 MPH          CASSIA             ID   PARK/FOREST SRVC

            RAFT RIVER RAWS.

&&
Special weather statement, Sep 21, 6:35 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Pocatello ID
635 PM MDT Wed Sep 21 2022

IDZ057-059-220100-
Franklin/Eastern Oneida Region ID-Raft River Region ID-
635 PM MDT Wed Sep 21 2022

...A strong thunderstorm will impact portions of west central Oneida,
south central Power and east central Cassia Counties through 700 PM
MDT...

At 634 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Juniper, or 23 miles east of Malta, moving
northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Juniper, Sweetzer Summit and Sublett Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Idaho.

&&

LAT...LON 4212 11295 4222 11311 4248 11308 4225 11267
TIME...MOT...LOC 0034Z 218DEG 47KT 4230 11290

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

EC

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 6:02 PM MDTSpecial Weather StatementPIHOneida43 min
Sep 21, 6:32 PM MDTSevere Thunderstorm WarningPIHCassia, Power28 min
Sep 21, 6:35 PM MDTSpecial Weather StatementPIHOneida25 min
Sep 21, 7:00 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power30 min
Sep 21, 7:05 PM MDTSevere Thunderstorm WarningPIHBannock, Oneida, Power40 min
Sep 21, 7:21 PM MDTTornado WarningPIHBannock, Power24 min
Sep 21, 7:44 PM MDTSpecial Weather StatementPIHOneida31 min
Sep 21, 7:46 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Caribou29 min
Sep 21, 8:08 PM MDTSpecial Weather StatementPIHBannock37 min
Sep 21, 8:28 PM MDTSpecial Weather StatementPIHBannock32 min
Sep 22, 1:51 AM MDTLake Wind AdvisoryPIHBannock, Bingham, Power18 hr
Sep 22, 1:51 AM MDTWind AdvisoryPIHBingham, Bonneville, Butte, Jefferson18 hr
Sep 22, 3:01 PM MDTSpecial Weather StatementPIHFremont29 min
Sep 22, 4:02 PM MDTSpecial Weather StatementPIHFremont28 min

Nearby

Tornado Warnings in Idaho, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.